Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 17, NWS Hastings, NE

April 26, 2016Nuckolls County, Thayer County, Nebraska; Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 26, 2016, 2:49 AM CDT for Nuckolls County, Thayer County, Nebraska; Jewell County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2016, 2:49 AM CDT (07:49 UTC)
Expired
Apr 26, 2016, 3:30 AM CDT
In force
41 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jewell County, KS, Nuckolls County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 63 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 2:55 AM CDTHAIL 13 Ene Webber, KSCOCORAHS OBSERVER. TIME ADJUSTED EARLIER THAN OBSERVER REPORT TO BETTER MATCH RADAR DATA.
Apr 26, 3:12 AM CDTHAIL 1Hardy, NEREPORT VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS53 KGID 260749
SVRGID
KSC089-NEC129-169-260830-
/O.NEW.KGID.SV.W.0017.160426T0749Z-160426T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
249 AM CDT TUE APR 26 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHEASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHWESTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 330 AM CDT

* AT 248 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEBBER...OR 34
  MILES NORTH OF BELOIT...MOVING NORTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HARDY...RUSKIN...BYRON...WEBBER...NORA AND LOVEWELL STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4005 9759 4000 9766 4000 9793 3986 9794
      3990 9809 4021 9797
TIME...MOT...LOC 0748Z 197DEG 16KT 3995 9795 

HAIL...1.00IN
WIND...60MPH
 
$$

BILLINGS WRIGHT
1 follow-up statement
274 
WWUS53 KGID 260813
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
313 AM CDT TUE APR 26 2016

KSC089-NEC129-169-260830-
/O.CON.KGID.SV.W.0017.000000T0000Z-160426T0830Z/
JEWELL KS-NUCKOLLS NE-THAYER NE-
313 AM CDT TUE APR 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR NORTHEASTERN JEWELL...SOUTHEASTERN NUCKOLLS AND SOUTHWESTERN
THAYER COUNTIES...

AT 313 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HARDY...OR 40
MILES NORTH OF BELOIT...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HARDY...RUSKIN...BYRON AND NORA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4005 9759 4000 9766 4000 9793 3996 9793
      3997 9806 4021 9797
TIME...MOT...LOC 0813Z 222DEG 15KT 4003 9791 

HAIL...1.00IN
WIND...60MPH
 
$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 12:13 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 26, 12:13 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1213 AM CDT TUE APR 26 2016

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 334 PM CDT MON APR 25 2016

THE WEATHER PATTERN WILL UNDERGO CHANGES THE NEXT 24 HOURS AS AN
UPPER LOW PRESSURE SYSTEM IN CALIFORNIA MOVES INTO THE CENTRAL
ROCKIES TONIGHT WITH THE NEGATIVELY TILTED TROUGH EMERGING ONTO THE
PLAINS LATE TUESDAY.

TONIGHT THE WEATHER WILL BE QUIET THRU THE EVENING AND INTO THE
FIRST PART OF THE NIGHT...THEN CHCS FOR PCPN INCREASE TOWARDS 12Z
TUESDAY AS THE SFC LOW DEEPENS ALONG THE HIGH PLAINS WITH MOISTURE
RETURNING NORTH. CLOUDS LOWER/THICKEN BY MORNING EXPECT TO SEE PCPN
DEVELOP IN THE FORM OF DRIZZLE AND SHOWERS/TSTMS IN THE WARM AIR
ADVECTION/ISENTROPIC LIFT. HAVE SOME CONCERNS FOR FOG DEVELOPMENT
TONIGHT AND VSBYS WILL BE DEPENDENT UPON TIMING OF PCPN AND HAVE
KEPT MENTION IN FORECAST. ELEVATED INSTABILITY IS IMPRESSIVE AND
AVERAGES 2000 TO 4000 J/KG TUESDAY AND COULD SEE STRONG TO SEVERE
STORMS WITH HAIL THE PRIMARY HAZARD DURING THE DAY BEFORE THE MORE
SIGNIFICANT SEVERE WEATHER UNFOLDS DURING THE LATE AFTERNOON AND
EVENING.

THE SURFACE LOW ORIENTS ACROSS WESTERN KANSAS WITH THE WARM FRONTAL
BOUNDARY STRETCHING ALONG THE KS/NEB SATELLITE AND THE DRY LINE
IN WESTERN KANSAS. BY LATE AFTERNOON TSTMS ARE EXPECTED TO FOCUS
ALONG THE BOUNDARIES POTENTIALLY AS EARLY AS 4 PM...BUT WILL BE
MORE LIKELY TOWARD 00Z AND THRU THE EVENING. THE POTENTIAL EXISTS
FOR DANGEROUS TSTMS IN THE HIGH INSTABILITY/SHEARED ENVIRONMENT
WITH POTENTIAL FOR TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 334 PM CDT MON APR 25 2016

FOCUS OF THE LONG TERM FORECAST THIS AFTERNOON HAS BEEN ON
PENDING SEVERE WEATHER THAT APPEARS LIKELY ACROSS PORTIONS OF THE
LOCAL AREA DURING THE LATE AFTERNOON THROUGH EVENING HOURS
TOMORROW.

EXPECT THE UPPER LEVEL LOW ACROSS THE INTERMOUNTAIN WEST
THIS AFTERNOON TO LIFT NORTHEAST INTO THE PLAINS
TOMORROW...BRINGING THE CHANCE FOR SEVERE WEATHER TO THE LOCAL
AREA. WITH SIGNIFICANT INSTABILITY BUILDING ALOFT AHEAD OF THIS
DISTURBANCE...ON THE ORDER OF 4-5 KJ/KG...AND 0-6KT SHEAR VALUES
APPROACHING 50 KTS...THE POTENTIAL EXISTS FOR ORGANIZED
SUPERCELLS...VERY LARGE HAIL AND ISOLATED TORNADOES ACROSS THE
LOCAL AREA DURING THE LATE AFTERNOON AND EVENING HOURS.

ONE QUESTION WILL BE THE INITIATION OF THIS ACTIVITY...AS WITH
LOW LEVEL STRATUS WORKING ITS WAY NORTH ACROSS THE AREA
TONIGHT...THERE IS A QUESTION OF HOW MUCH SURFACE HEATING CAN BE
REALIZED DURING THE DAYTIME HOURS. WHILE THIS COULD PUT A DELAY ON
CONVECTIVE INITIATION DURING THE AFTERNOON HOURS...EXPECT FORCING
AHEAD OF THE UPPER LEVEL LOW TO HELP INITIATE SEVERE THUNDERSTORMS
BY LATE AFTERNOON OR EARLY EVENING. INITIALLY...THE FOCUS OF THIS
ACTIVITY SHOULD BE ACROSS NORTH CENTRAL KANSAS...NEAR THE
INTERSECTION OF THE DRY LINE AND WARM FRONT...SHIFTING NORTH
DURING THE EARLY EVENING HOURS AND THE WARM FRONT LIFTS NORTH INTO
NEBRASKA.

WHILE THE INITIAL THREAT WILL INCLUDE ISOLATED TORNADOES DURING
THE LATE AFTERNOON AND EVENING HOURS...THIS SHOULD TRANSITION TO
MORE OF A LARGE HAIL THREAT AND WIND GUST THREAT LATER IN THE
EVENING. WITH SUCH LARGE CAPE VALUES AND SHEAR...WOULD NOT BE
SURPRISED TO SEE VERY LARGE HAIL...AND WENT AHEAD AND INCREASED
HAIL SIZE TO MENTION THE POTENTIAL FOR BASEBALL SIZED HAIL IN THE
HWO.

AS THE PARENT LOW THEN LIFT FURTHER NORTH DURING THE DAY ON
WEDNESDAY...EXPECT INSTABILITY TO BEGIN TO WANE AND FOR SHOWER AND
THUNDERSTORM ACTIVITY TO DECREASE SIGNIFICANTLY DURING THE DAYTIME
HOURS WEDNESDAY. THEN AS THE ASSOCIATED COLD FRONT TRACKS ACROSS
THE LOCAL AREA THURSDAY...COOLER AIR WILL SETTLE IN ACROSS THE
LOCAL ARE THROUGH THE REMAINDER OF THE EXTENDED PERIODS...WHEN
TEMPERATURES ARE EXPECTED TO FLUCTUATE ABOUT 5-10 DEGREES BELOW
NORMAL FOR THE REMAINDER OF THE PERIOD. IN ADDITION TO THIS COOLER
WEATHER...SEVERAL ADDITIONAL UPPER LEVEL DISTURBANCES ARE EXPECTED
TO ROTATE OUT OF THE LONGWAVE TROUGH TO OUR WEST...BRING
ADDITIONAL CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS TO THE
LOCAL AREA BEGINNING THURSDAY NIGHT...AND CONTINUING THROUGH THE
UPCOMING WEEKEND.

&&

.AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1208 AM CDT TUE APR 26 2016

A COUPLE OF CONCERNS FOR THIS FORECAST PERIOD. FIRST THERE WILL BE
LOW LEVEL MOISTURE ADVECTION INTO THE AREA THROUGH MUCH OF THE
PERIOD. THROUGH MID DAY THERE WILL BE AN INCREASE IN LOWER
CLOUDS AND THERE COULD BE SOME DRIZZLE AND PERHAPS SOME FOG.
CURRENTLY THERE ARE NOT LOCATIONS THAT HAVE EXTREMELY LOW CEILINGS
AND VISIBILITY BUT EXPECT THAT TO CHANGE TOWARD DAY BREAK. HAVE
MVFR IN THERE NOW...BUT THERE COULD BE SOME IFR AROUND SUNRISE.
THE NEXT CONCERN IS A CHANCE FOR THUNDERSTORMS. THERE COULD BE
SOME DURING THE MORNING...BUT THE BETTER CHANCE WILL BE THIS
AFTERNOON AND EVENING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...FAY
LONG TERM...ROSSI
AVIATION...JCB
Hazardous weather outlook, Apr 25, 2:20 PM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
220 PM CDT MON APR 25 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
220 PM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. A STRONG TO
SEVERE STORM IS POSSIBLE TOWARD TUESDAY MORNING WITH QUARTER SIZE
HAIL THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL OR LARGER ARE
POSSIBLE DURING THE DAY TUESDAY...PRIOR TO AN EVEN GREATER RISK
FOR SEVERE WEATHER IN THE LATE AFTERNOON AND EVENING.

DANGEROUS THUNDERSTORMS ARE FORECAST TUESDAY ESPECIALLY BETWEEN
THE HOURS OF 4 PM AND MIDNIGHT. THE STORMS WILL BE CAPABLE OF
PRODUCING TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS AND
DAMAGING WINDS OF 70 MPH.

IN ADDITION...THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE
OUTLOOK AREA ON WEDNESDAY...AND AGAIN FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ON TUESDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:20 AM CDTSpecial Weather StatementGIDWebster40 min
Apr 26, 3:27 AM CDTSevere Thunderstorm WarningGIDWebster33 min
Apr 26, 3:30 AM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer34 min
Apr 26, 4:24 AM CDTSpecial Weather StatementGIDThayer51 min
Apr 26, 4:38 AM CDTSpecial Weather StatementGIDThayer52 min
Apr 26, 4:42 AM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer23 min
Apr 26, 5:32 AM CDTSpecial Weather StatementGIDThayer28 min
Apr 26, 5:33 AM CDTSpecial Weather StatementGIDThayer27 min
Apr 26, 5:43 AM CDTSevere Thunderstorm WarningGIDFillmore, Thayer47 min
Apr 26, 4:31 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer29 min
Apr 26, 4:58 PM CDTSevere Thunderstorm WarningGIDNuckolls47 min
Apr 26, 5:19 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer26 min
Apr 26, 5:32 PM CDTSpecial Weather StatementGIDClay43 min
Apr 26, 5:36 PM CDTSevere Thunderstorm WarningGIDClay39 min
Apr 26, 5:40 PM CDTSevere Thunderstorm WarningGIDThayer35 min
Apr 26, 5:54 PM CDTSevere Thunderstorm WarningGIDThayer36 min
Apr 26, 6:06 PM CDTTornado WarningGIDNuckolls, Thayer24 min
Apr 26, 6:16 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer29 min
Apr 26, 6:17 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York43 min
Apr 26, 6:21 PM CDTSpecial Weather StatementGIDWebster39 min
Apr 26, 6:30 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster45 min
Apr 26, 6:42 PM CDTAreal Flood AdvisoryGIDFillmore, Nuckolls, Thayer4 hr
Apr 26, 6:46 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer44 min
Apr 26, 2:29 AM CDTSevere Thunderstorm WarningGIDJewell, Mitchell46 min
Apr 26, 3:03 AM CDTSevere Thunderstorm WarningGIDJewell27 min
Apr 26, 3:32 AM CDTSevere Thunderstorm WarningGIDJewell27 min
Apr 26, 4:22 PM CDTSpecial Weather StatementGIDJewell23 min
Apr 26, 6:00 PM CDTSevere Thunderstorm WarningGIDJewell45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.